I'm at 30mg prednisone per day and soon to go to 20mg per day. This seems like a big reduction. Maybe I should suggest to my neurologist that I go to 25mg per day. What do you think?
I'm getting to the end of the tapering regime and am concerned about two things. How do I tell what is the lowest dose and what is next? I currently feel rotten. Tired all the time. My vision is wonky but ophthalmologist feels it due the steroids. I'm not feeling any new affects from CLIPPERS but haven't had a MRI since I started the daily prednisone tapering regime.
I'm asking here because my neurologist is flying a bit blind having never heard of CLIPPERS and I being his only patient with this affliction. The information I got from Johns Hopkins kind of made it seem as 20mg per day was going to be the lowest I could hope for and maybe Imuran or Cellcept might help put the daily prednisone lower but didn't say how I would tell. What anti-inflammatory drugs are you on after the tapering regime?
Any help or guidance or sharing your experience would help. Thank you
"A reasonable approach would be to initiate 60 mg of prednisone after his next steroid infusion, to maintain this dose for 2-3 months, and then to attempt to taper down by 10 mg monthly until the lowest effective dose is reached, as determined by close clinical and radiologic assessment; during this time and thereafter, monthly steroid infusions would cease. Once the lowest effective dose of prednisone has been determined, I typically try to introduce Imuran or Cellcept, in an attempt to further reduce the steroid dosage."
Difficult to give a firm opinion about tapering. My impression was that slow is good and my doctors allowed me to determine to some extent how slowly I tapered. I'd have to look at my notes from a couple of years ago to be precise but I think I was going down in 5mg steps every two weeks or so. However once I got to about 20mg I went slower than that.
When you're at 60mg a day, dropping 10mg is less of a big deal than when you're at 30mg. Also, as I had been reading that relapses could occur when the dose dropped below anything between 10mg and 20mg a day I was nervouse about dropping too far too fast. One other factor was that by the time I got to about 30mg, I had been ramped up to a full dose of Azathioprine too which may have helped (?)
When I got down to really low doses of Pred I was probably tapering ridiculously slowly. I remember being nervous about going on holiday even though I was then below 10mg and tapering in 2mg chunks. So the doctor said I could maintain that dose or taper at 1mg if it made me feel better while I was away from home.
In terms of what to expect if a relapse comes - I don't know. I was anxious about this and asked whether I would get the same pattern of symptoms (double vision, then balance, then coordination etc) but they didn't know and as I didn't relapse I didn't find out.
One difference in my treatment strategy seems to be the introduction of Azathioprine (Imuran) *during* the steroid tapering rather than at some fixed minimum steroid dose. Again, no idea if this is significant or just local practice.
I'm at 25 MG/day of prednisone. I'll be seeing the neurologist and getting an MRI before I taper to 20 MG/day on Nov 5th. I'll discuss with my neurologist about Azathioprine. It was originally recommended in the second opinion I got from Johns Hopkins. There was no discussion about the introduction of Azathioprine but a concurrent schedule seems appropriate. I am nervous about relapse as this condition seems to be defined by relapse/remission (even while on prednisone). Thanks for the reference to the article in Clinical and Experimental Immunology, entitled CLIPPERS: Review of an increasingly recognized entity within the spectrum of inflammatory CNS disorders. Interesting. Symptoms and treatments seem all over the board. Still searching for a marker.
I was diagnosed with Clippers (confirmed with a brain biopsy) in June 2013 and have been tapering down from prednisone ever since, currently at 15 mg/day plus methotrexate 2.5 mg/week. Plan to drop to 10 mg after two weeks and then 5 after a month. All is going as plannned without any relapses or unexpected situations. I have returned to work after three months off and feel the interaction and the attention I pay to daily exercise are having a positive effect in the process.
It is interesting to see the different treatments. I experienced my symptoms originally June of 2011. A few months later, after biopsy, MRIs, blood work, cancer screening, spinal taps, and confusion by physicians, I started a pulsed therapy of steroids IV. 750mg x 2 days and 500mg x 2 days every 4 weeks. This worked good at controlling the CLIPPERS lesions, as seen via MRI, and the worst of the symptoms, double vision, but I felt rotten for 2 weeks then feel okay for a week then start feeling rotten again till the following treatment. Over and over never improving. This treatment required outpatient hospital stay and was quite expensive. I did this treatment for about a year and a half. March of this year I started a taper treatment of prednisone by mouth, much much cheaper. 3 months at 60mg/day, tapering 10mg/month till last month when I started going slower 5mg/month. Now at 25mg/day.
It is interesting to see the different symptoms. Even now my speech is deteriorating. I don't know if this is a result of the CLIPPERS pathology or a reaction to the steroids or scaring from the biopsy. Cognition is what it used to be, I think, but my mouth does not want to cooperate. At best I sound like Forrest Gump at worse I'm silent. Tired does not describe how I feel. When was on 60mg/day I was able to exercise but as soon as I started to taper, bang, I was too tired even to walk our 600 foot driveway. My walking is a problem because of balance issues and a flailing left arm. I can keep the arm under control by keeping my hand in my pocket and cane in right hand.
I've been out of work since March and probably won't be going back. I was Director of Radiology in a 150 bed hospital which required people interaction skills that where compromised and becoming increasingly difficult. Glad to hear that you were able to return to work. Some people are worst off than me, some better. Hopefully I'll feel better with lower doses of prednisone. Some symptoms are resolved or are getting better. Double vision and balance are better. Some seem to getting worse particularly my speech.
I'll be talking with my neurologist about methotrexate and Azathioprine as supplements/substitutes for prednisone. Ways to help reduce the dose at least.
Thanks for listening and thanks for sharing your experience.